Bifurcations in an epidemic model with constant removal rate of the infectives

Wendi Wang, Shigui Ruan

Research output: Contribution to journalArticle

121 Citations (Scopus)

Abstract

An epidemic model with a constant removal rate of infective individuals is proposed to understand the effect of limited resources for treatment of infectives on the disease spread. It is found that it is unnecessary to take such a large treatment capacity that endemic equilibria disappear to eradicate the disease. It is shown that the outcome of disease spread may depend on the position of the initial states for certain range of parameters. It is also shown that the model undergoes a sequence of bifurcations including saddle-node bifurcation, subcritical Hopf bifurcation, and homoclinic bifurcation.

Original languageEnglish (US)
Pages (from-to)775-793
Number of pages19
JournalJournal of Mathematical Analysis and Applications
Volume291
Issue number2
DOIs
StatePublished - Mar 15 2004

Fingerprint

Bifurcation (mathematics)
Epidemic Model
Bifurcation
Homoclinic Bifurcation
Saddle-node Bifurcation
Endemic Equilibrium
Hopf bifurcation
Hopf Bifurcation
Resources
Range of data
Model

Keywords

  • Bifurcation
  • Constant removal rate
  • Epidemic
  • Global analysis
  • Limit cycle

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics

Cite this

Bifurcations in an epidemic model with constant removal rate of the infectives. / Wang, Wendi; Ruan, Shigui.

In: Journal of Mathematical Analysis and Applications, Vol. 291, No. 2, 15.03.2004, p. 775-793.

Research output: Contribution to journalArticle

@article{b9073d76f980423a8ea5d85b76310910,
title = "Bifurcations in an epidemic model with constant removal rate of the infectives",
abstract = "An epidemic model with a constant removal rate of infective individuals is proposed to understand the effect of limited resources for treatment of infectives on the disease spread. It is found that it is unnecessary to take such a large treatment capacity that endemic equilibria disappear to eradicate the disease. It is shown that the outcome of disease spread may depend on the position of the initial states for certain range of parameters. It is also shown that the model undergoes a sequence of bifurcations including saddle-node bifurcation, subcritical Hopf bifurcation, and homoclinic bifurcation.",
keywords = "Bifurcation, Constant removal rate, Epidemic, Global analysis, Limit cycle",
author = "Wendi Wang and Shigui Ruan",
year = "2004",
month = "3",
day = "15",
doi = "10.1016/j.jmaa.2003.11.043",
language = "English (US)",
volume = "291",
pages = "775--793",
journal = "Journal of Mathematical Analysis and Applications",
issn = "0022-247X",
publisher = "Academic Press Inc.",
number = "2",

}

TY - JOUR

T1 - Bifurcations in an epidemic model with constant removal rate of the infectives

AU - Wang, Wendi

AU - Ruan, Shigui

PY - 2004/3/15

Y1 - 2004/3/15

N2 - An epidemic model with a constant removal rate of infective individuals is proposed to understand the effect of limited resources for treatment of infectives on the disease spread. It is found that it is unnecessary to take such a large treatment capacity that endemic equilibria disappear to eradicate the disease. It is shown that the outcome of disease spread may depend on the position of the initial states for certain range of parameters. It is also shown that the model undergoes a sequence of bifurcations including saddle-node bifurcation, subcritical Hopf bifurcation, and homoclinic bifurcation.

AB - An epidemic model with a constant removal rate of infective individuals is proposed to understand the effect of limited resources for treatment of infectives on the disease spread. It is found that it is unnecessary to take such a large treatment capacity that endemic equilibria disappear to eradicate the disease. It is shown that the outcome of disease spread may depend on the position of the initial states for certain range of parameters. It is also shown that the model undergoes a sequence of bifurcations including saddle-node bifurcation, subcritical Hopf bifurcation, and homoclinic bifurcation.

KW - Bifurcation

KW - Constant removal rate

KW - Epidemic

KW - Global analysis

KW - Limit cycle

UR - http://www.scopus.com/inward/record.url?scp=1542406443&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1542406443&partnerID=8YFLogxK

U2 - 10.1016/j.jmaa.2003.11.043

DO - 10.1016/j.jmaa.2003.11.043

M3 - Article

VL - 291

SP - 775

EP - 793

JO - Journal of Mathematical Analysis and Applications

JF - Journal of Mathematical Analysis and Applications

SN - 0022-247X

IS - 2

ER -